Why Am I Gaining Weight? [Updated 3/19]

breakfast
Should I Skip Breakfast? [Updated 2/19]
February 18, 2019
Exercise,-Sneak-it-in
How Can I Sneak In Extra Exercise? [Updated 3/19]
March 4, 2019

Why Am I Gaining Weight? [Updated 3/19]

shutterstock_517607263

It’s common knowledge that if you are taking in more calories than you use,  you’re likely to gain weight. Plus if you cut back on exercise, you will most likely see the scales go higher. But what if you are doing everything the same and are still gaining weight without the usual culprits? While discouraging, it’s important that you get to the bottom of your weight gain.

First, your sleeping habits can heavily affect your weight. There are two main issues with your sleep pattern that may cause weight gain. For example, if you are up late, you may find yourself snacking more. If you are deprived of sleep, changes in hormone levels can cause your hunger level to increase, and you may not feel as full after eating, in turn causing you to eat more.

Stress can cause the body to go into survival mode. When this happens, the hormone cortisol is secreted. This hormone can increase your appetite. When we are under more stress than usual, it is harder to turn down comfort foods.

If you are currently taking antidepressants, these can also be a factor in your weight gain. Weight gain is a common side effect of many antidepressants. If you think this might be the case, do not cut down on your medication. It is very important that you do not make any changes in your medication without discussing it first with your doctor. If you are taking an antidepressant and begin to feel better, you may be tempted to stop taking it because you are gaining weight. Depression itself can also cause changes in weight, so simply stopping your medication could backfire, and it’s extremely dangerous to abandon antidepressants without your doctor’s knowledge.

Anti-inflammatory steroid medications have been know to cause weight gain in some people as well,  as they can cause fluid retention and increased appetite. If you are taking steroids, you may see a temporary change in the way your body holds fat. If you’ve taken steroids for more than a week, don’t stop them abruptly. That can lead to serious problems. Like with antidepressants, you should check with your doctor first.

Several other prescription drugs are linked to weight gain. The list includes antipsychotic drugs (used to treat disorders like schizophrenia and bipolar disorder), along with medications to treat migraines, seizures, blood pressure, and diabetes. Work with your doctor to find a medication that treats your symptoms and lessens side effects.

It is often thought that birth control pills cause you to gain weight, but this is actually not the case. Estrogen and progestin are not proven to cause lasting weight gain. Some women taking the combination pill may experience weight gain related to fluid retention, but most of the time this is short-term. If you’re still concerned about possible weight gain, talk to your doctor.

If you find yourself feeling tired, weak, cold and putting on the pounds, it may be that your thyroid is not producing enough thyroid hormone. This will slow your metabolism and you may gain weight. It’s important to notify your physicians

If you are gaining weight and the cause is a mystery, give us a call! Our medical staff can answer all questions you may have. Our staff physician can help you manage the medications you are on (or need). Check us out today! We will help you manage your weight and become the healthiest possible you.

Phone:  205-994-2393